Hail, Laramie
- When
- August 3, 2:37 PM MST
- Where
- Laramie County, 2.7 mi ESE of Speer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -104.850
Nickel size hail along Terry Ranch Road.
Severe thunderstorms produced strong winds and flash flooding across parts of southeast Wyoming on 3 August 2023.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced strong winds and flash flooding across parts of southeast Wyoming on 3 August 2023.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM MST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 315 PM MDT Thu Aug 3 2023 .UPDATE... Issued at 306 PM MDT Thu Aug 3 2023 SPC has issued a Severe Thunderstorm Watch for most areas east of I-25 including all of Laramie County and the western Nebraska Panhandle until 9 PM late this evening. Thunderstorms are starting to get organized along a Cheyenne to Glendo line. These storms are expected to form an QLCS as they push east towards the Nebraska border later this afternoon with very heavy rainfall and strong damaging winds up to 75 MPH possible. Some large hail is possible as well but these instances should be brief and localized. && .SHORT TERM...(Today through Friday night) Issued at 218 AM MDT Thu Aug 3 2023 Today...Another quite pronounced 850/700 mb theta-e ridge axis develops again across far eastern Wyoming and the Nebraska panhandle, with precipitable water values from 1 to 1.5 inches. Although the steering flow will be somewhat stronger, we still anticipate scattered to numerous showers and scattered thunderstorms in the afternoon and evening, albeit further to the east mainly along and east of I-25, with some locally heavy rain once again. A decent low level convergence axis sets up east of I-25, and with favorable shear and instability parameters, some storms will likely become severe across far eastern Wyoming and the Nebraska panhandle, as referenced in the Storm Prediction Center Day 1 slight risk outlook. Temperatures will be slightly cooler due to the widespread precipitation coverage and cloud cover. Heavy rainfall potential decreases somewhat due to the expected increase in steering flow aloft. Tonight...Some strong to severe thunderstorms will likely occur in the evening across far eastern Wyoming and the Nebraska Panhandle due to favorable shear and instability. Showers and thunderstorms will decrease in areal coverage after midnight with the loss of daytime heating. Friday/Friday night...The flow aloft turns more zonal with weak disturbances likely in the flow. Precipitable water values decrease to 0.7 to 1.3 inches. It appears there will be enough moisture and instability for scattered afternoon showers and thunderstorms, most numerous to the north of a Rawlins to Scottsbluff line where the moisture will be deepest. Although severe storm parameters decrease somewhat, the shear and instability still favors a few strong to possibly severe storms in the afternoon over the Nebraska panhandle. Maximum temperatures will be slightly cooler across our northern counties with cooler 700 mb temperatures, with little change in temperatures for our southern counties where less cloud cover is expected. Showers and thunderstorms will gradually mostly end from south to north overnight. .LONG TERM...(Saturday through Wednesday) Issued at 218 AM MDT Thu Aug 3 2023 Minimal changes were made with the forecast package as the long term forecast remains on track. A cool, wet weekend and week are ahead for southeast Wyoming and the Nebraska Panhandle. Daily precipitation chances continue Saturday through Monday, with a brief lull on Tuesday before picking back up Wednesday. Cool temperatures are expected to begin the long term, but gradually warm up next week. On Saturday, a retreating shortwave progresses easterly away from the CWA while an upper-level ridge moves in from the west. The upper- level ridge looks to be located just south of the CWA, allowing northwest flow to dominate. Strong cyclonic vorticity advection is present throughout the day at 500mb while a 700mb low dives south across South Dakota and Nebraska. This 700mb low drags a cold front across the region and provides additional forcing for lift to enable showers and thunderstorms to develop. Additionally, a tight gradient around the low kicks off strong winds across far southeastern Wyoming and the Nebraska Panhandle. Many locations in the Panhandle could see gusty winds over 35 mph throughout the day, with sustained winds between 20 and 25 mph. The strong winds coupled with a cool temperatures behind the cold front will create a fall-like feeling across the CWA. Temperatures for Saturday approach the mid-70s across southeast Wyoming and the upper-70s to low-80s in the Panhandle before the cold front passes. Sunday will be much cooler than Saturday with highs in the upper-60s to low-70s across southeast Wyoming and low- to mid-70s across western Nebraska. Gusty winds on Saturday will weaken through the day Sunday as the 700mb low continues to move off to the east. The upper-level ridge flattens out on Sunday leading to more westerly flow across the region with several vorticity maximums traversing through the 500mb flow. These vorticity maximums and enhanced upper-level flow will allow showers and thunderstorms to develop once again on Sunday. The upper-level flow turns more northwesterly Monday as the next disturbance moves into the Pacific Northwest. However, this is when the GFS and ECMWF begin to disagree on the upper-level evolution. The GFS suggests a weaker wave moving across Montana and enhancing upper-level winds across northern Wyoming. The ECMWF on the other hand suggests a more potent upper-level shortwave digging across the northeastern portions of the CWA and enhancing upper-level flow across the central portion of the CWA. The GFS solution results in less precipitation early next week, while the ECMWF solution suggests more precipitation across the region. Despite this disagreement, both models suggest a warm up through the week with temperatures Tuesday in the mid-70s and low-80s across the CWA and warmer temperature for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM MDT Thu Aug 3 2023 Scattered to numerous showers & thunderstorms are likely to impact a large portion of southeast Wyo & the western Neb Panhandle, with the greatest impacts expected across the high plains mainly along/ east of I-25. In general, VFR prevails outside of thunderstorms w/ cloud bases around 5k feet AGL. Thunderstorm hazards include gusty and erratic winds with gusts 50+ knots possible, and hail (surface and aloft) to the size of quarters along with torrential rainfall. Locally IFR/LIFR conditions are possible under the heaviest precip cores. While some isolated showers may persist into the night, the strongest storms will likely exit the region into central Nebraska by 03-06z this evening. && .FIRE WEATHER... Issued at 218 AM MDT Thu Aug 3 2023 Minimal concerns due to relatively high minimum afternoon humidities with the coverage of afternoon and evening showers and thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Severe Thunderstorm Watch for Goshen and Laramie Counties until 9 PM MDT. NE...Severe Thunderstorm Watch for Sioux, Dawes, Box Butte, Scotts Bluff, Morrill, Banner, Kimball, and Cheyenne Counties until 9 PM MDT. && UPDATE...TJT SHORT TERM...RUBIN LONG TERM...AM AVIATION...CLH FIRE WEATHER...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 239 AM MDT Thu Aug 3 2023 WYZ101-103>107-109>118-040845- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 239 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers, and scattered thunderstorms will occur this afternoon and evening. A few of the storms along and east of Interstate 25 will likely produce small hail and gusty winds. Brief heavy rainfall may occur from some thunderstorms north of a Wheatland to Torrington line. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of afternoon and evening thunderstorms Friday through Monday, with lesser chances for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-040845- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County-East Laramie County- 239 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers, and scattered thunderstorms will occur this afternoon and evening, when there is a slight chance for severe storms. Some storms this afternoon and evening may become severe, producing quarter size hail or larger, or winds in excess of 60 mph. A few storms north of a Torrington to Alliance line may produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of afternoon and evening thunderstorms Friday through Monday, with lesser chances for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed. Rubin
Special Weather Statement
National Weather Service Cheyenne WY
1242 PM MDT Thu Aug 3 2023
WYZ116-117-031915-
South Laramie Range WY-South Laramie Range Foothills WY-
1242 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 115 PM MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Crystal Lake Campground, or 15 miles west of
Cheyenne, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.
This includes Interstate 80 in Wyoming between mile markers 342 and
353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4101 10515 4116 10521 4121 10499 4105 10494
TIME...MOT...LOC 1842Z 244DEG 4KT 4110 10508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
114 PM MDT Thu Aug 3 2023
WYZ117-118-032000-
Central Laramie County WY-South Laramie Range Foothills WY-
114 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 200 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warren AFB, or 10 miles west of Cheyenne, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 7 and 21.
Interstate 80 in Wyoming between mile markers 347 and 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4105 10506 4119 10514 4135 10494 4121 10471
4111 10470
TIME...MOT...LOC 1914Z 242DEG 10KT 4115 10500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HammerPreliminary Local Storm Report
National Weather Service Cheyenne WY
238 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flood 10 SSW Muddy Gap 42.25N 107.51W
08/02/2023 Carbon WY Emergency Mngr
Late Report from Carbon County emergency
management. Bairoil Gas Plant flooded and is
suspending operations until the water is
pumped out. Flooded nearby roadways reported
as well.
&&
TTPreliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail Fox Farm-College 41.11N 104.79W
08/03/2023 E0.50 inch Laramie WY Public
Report from mPING: Half-inch (0.50 in.).
&&
TTThe Cheyenne radar (KCYS), 13 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail along Terry Ranch Road.
Emergency manager reported flooded roads in downtown Cheyenne. Lincoln Avenue flooded as well as Ames underpass. Crow Creek flooded out of it's banks.
WYDOT site at Bordeaux on Interstate 25 reported this wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115634, 1106233, 1106234.